Background: Antipsychotic drugs, mood-stabilizers, and sedatives are used routinely
to treat acute mania, sometimes in combinations, most of which are poorly evaluated
for efficacy and safety.
Objective: We report a case of sudden death in a 40-year-old man with acute mania treated
aggressively with combinations of drugs that resulted in in potentially toxic, high serum
Methods: After the autopsy, analysis were conducted to determine levels of the administered
medications using GC-MS and LC-MS/MS.
Results: Although dosed within recommended ranges, circulating concentrations of some
antipsychotic drugs given were excessive, suggesting possible pharmacokinetic interactions.
In particular, valproate may have increased serum levels of haloperidol, clozapine,
and promazine. The proposed cause of death was cardiac arrest, to which the high concentrations
of antipsychotics may have contributed.
Conclusion: This case suggests caution in the aggressive treatment of mania with combinations
of psychotropic drugs and highlights the need of further clinical studies to identify
consequences of drug-drug interactions of antimanic drugs, even when given at recommended